Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 95, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 29, 2012, 6:10 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2012, 6:10 PM EDT (22:10 UTC)
- Expired
- Jun 29, 2012, 6:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
Counties Bath County, KY, Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:18 PM EDT | TSTM WND DMG | Flemingsburg, KY | TREES AND POWER LINES DOWN COUNTYWIDE. |
| Jun 29, 6:35 PM EDT | TSTM WND DMG | 4 N Morehead, KY | NUMEROUS TREES DOWN ON ROCK FORK ROAD AND HIGHWAY 377. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3674 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
550
WUUS53 KJKL 292210
SVRJKL
KYC011-069-205-292245-
/O.NEW.KJKL.SV.W.0095.120629T2210Z-120629T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
610 PM EDT FRI JUN 29 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BATH COUNTY IN EAST CENTRAL KENTUCKY...
FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
NORTHERN ROWAN COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 645 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF VANCEBURG TO LEWISBURG TO 10
MILES NORTHEAST OF CYNTHIANA...AND MOVING SOUTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...MOREHEAD...OWINGSVILLE...MOUNT CARMEL...
PLEASUREVILLE...DALESBURG...FOXPORT...NEPTON...ELIZAVILLE...
COWAN...WALLINGFORD...CRAINTOWN...PECKS RIDGE...POPLAR PLAINS...
GODDARD...TILTON...MUSES MILLS...PLUMMERS LANDING...SHERBURNE AND
HILLSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS ADAMS COUNTY OHIO. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3850 8359 3843 8357 3839 8345 3839 8340
3826 8331 3823 8330 3819 8326 3812 8385
3821 8396 3831 8384 3836 8388 3836 8391
3845 8399 3849 8394 3846 8385 3853 8364
TIME...MOT...LOC 2210Z 321DEG 49KT 3861 8321 3851 8368
3846 8415
WIND...HAIL 70MPH <.50IN
$$
ABE2 follow-up statements
264
WWUS53 KJKL 292228
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
628 PM EDT FRI JUN 29 2012
KYC011-069-205-292245-
/O.CON.KJKL.SV.W.0095.000000T0000Z-120629T2245Z/
ROWAN KY-BATH KY-FLEMING KY-
628 PM EDT FRI JUN 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FLEMING...
NORTHERN BATH AND NORTHERN ROWAN COUNTIES UNTIL 645 PM EDT...
AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF GUSTY THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES NORTHWEST OF GRAYSON TO MUSES MILLS TO
CARLISLE...MOVING SOUTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
MOREHEAD...OWINGSVILLE...SHERBURNE...HILLSBORO...WALTZ...PEBBLE...
BETHEL...RINGOS MILLS...TRIPLETT...GRANGE CITY...CRANSTON...
ODESSA...WYOMING...HILDA...SHARKEY...HAYS CROSSING...MUNSON...
REYNOLDSVILLE...HALDEMAN AND GATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
ADAMS COUNTY OHIO AND GUSTS UP TO 60 MPH IN MASON COUNTY KENTUCKY.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 3850 8359 3843 8357 3839 8345 3839 8340
3826 8331 3823 8330 3819 8326 3812 8385
3821 8396 3831 8384 3836 8388 3836 8391
3845 8399 3849 8394 3846 8385 3853 8364
TIME...MOT...LOC 2228Z 321DEG 49KT 3843 8306 3833 8353
3828 8400
WIND...HAIL 60MPH <.50IN
$$
ABE721
WWUS53 KJKL 292252
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
652 PM EDT FRI JUN 29 2012
KYC011-069-205-292303-
/O.EXP.KJKL.SV.W.0095.000000T0000Z-120629T2245Z/
ROWAN KY-BATH KY-FLEMING KY-
652 PM EDT FRI JUN 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR FLEMING...NORTHERN BATH AND
NORTHERN ROWAN COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3850 8359 3843 8357 3839 8345 3839 8340
3826 8331 3823 8330 3819 8326 3812 8385
3821 8396 3831 8384 3836 8388 3836 8391
3845 8399 3849 8394 3846 8385 3853 8364
TIME...MOT...LOC 2228Z 321DEG 49KT 3843 8306 3833 8353
3828 8400
$$
ABEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:10 PM EDT, 0 minutes earlier.
Area forecast discussion, Jun 29, 6:10 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 610 PM EDT FRI JUN 29 2012 .MESOSCALE CONVECTIVE UPDATE... ISSUED AT 610 PM EDT FRI JUN 29 2012 UPDATED THE GRIDS AND ZONES TO REFLECT THE SEVERE AND STRONG STORMS THAT LOOK TO GRAZE OUR NORTHEAST COUNTIES OVER THE NEXT FEW HOURS. THESE WILL MOVE INTO A EXTREMELY UNSTABLE AIR MASS IN PLACE THROUGH OUR NORTHEAST CWA WITH A LARGE GUST FRONT BRINGING A STRONG POTENTIAL FOR DAMAGING WINDS GIVEN THEIR HISTORY TO THE NORTH. HAVE ADDED THESE ATTRIBUTES TO THE PERTINENT GRIDS AND ZONES. ALSO BUILT UP THE WIND GUSTS IN THE NORTHEAST AND KICKED DOWN TEMPS WITH THE LIKELY RAIN/GUST FRONT. UPDATES HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 315 PM EDT FRI JUN 29 2012 THE HEAT WAVE WILL CONTINUE THROUGH THE WEEKEND WITH HIGH PRESSURE STAYING IN PLACE. THE MAIN FORECAST ISSUES ARE TO TRY AND FORECAST THE SHORT WAVES MOVING AROUND THE PERIPHERY OF THE UPPER HIGH AND TRY AND DETERMINE IF THEY WILL BE STRONG ENOUGH TO INITIATE CONVECTION. THE HRRR WAS SHOWING A MCS TYPE OF SYSTEM BARELY EFFECTING THE AREA NORTH OF THE MOUNTAIN PARKWAY. CONSIDERING THE SEVERE THUNDERSTORM WATCH IS JUST NORTH OF THE FORECAST AREA...THOUGHT IT WOULD BE WISE TO INCLUDE SOME THUNDER IN THE FORECAST. IT IS THE SAME SITUATION FOR TOMORROW...WITH ANOTHER WAVE MOVING ACROSS THE AREA. THE HEAT IS PRETTY MUCH A SLAM DUNK. WE BROKE THE THE ALL TIME RECORD FOR JACKSON AT 102 TODAY AND IT MIGHT EVEN GO UP IN THE NEXT HOUR. WILL HAVE TO WAIT AND SEE. LONDON ALSO HIT 102 TIED THE ALL TIME RECORD FOR THE YEAR. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 315 PM EDT FRI JUN 29 2012 THE EXTENDED FORECAST PERIOD CONTINUES TO FEATURE AND BROAD AND STRENGTHENING RIDGE OVER MUCH OF THE CONUS STRETCHING FROM THE FRONT RANGE OF THE ROCKIES AND EAST OVER THE NORTHERN TIER OF THE TN VALLEY AS WELL AS THE SOUTHEAST. THE MILLION DOLLAR QUESTION...OR THE FORECAST CHALLENGE OF THE EXTENDED IS...WITH A PROMINENT TROUGH OVER THE NEW ENGLAND AREA AND A SERIES OF RIDGE RUNNERS DIVING SOUTHEAST THROUGH THE WESTERN FRINGE OF THE GREAT LAKES AND INTO THE OHIO VALLEY...WILL AN MCS BE ABLE TO OVERCOME OUR DROUGHT AND MAKE IT A BIT FURTHER SOUTH INTO THE EASTERN KENTUCKY AREA. AT THIS POINT...THE MODELS HANDLE THE OVERALL LONG WAVE PATTERN QUITE WELL BUT JUDGING PREVIOUS RUNS COMPARED HOW THE PATTERN HAS PANNED OUT IN THE SYNOPTIC AND MESOSCALE...AREAS THAT WOULD HAVE RECEIVED RAIN ACCORDING TO THE PAST RUNS HAVE NOT COME TO PASS. THIS PROVIDES A LOWER CONFIDENCE THAT RAINFALL WILL OCCUR IN THE EXTENDED AND GIVEN THE FACT THAT A STRONG TO DECENT CAP WILL BE IN PLACE OVER MUCH OF THE AREA. DESPITE BOTH THE EURO AND GFS SHOWING CONVECTION UNDER THE CAP...WILL LEAN TOWARDS A DRIER FORECAST. WILL RUN THE ALL MODEL BLEND AND COORDINATE WITH NEIGHBORING OFFICES TO GO ON THE DRY SIDE OF THE RESULT. AFTER THE PRODUCING THE MODEL ALL BLEND AND COORDINATION WITH NEIGHBORING FORECAST OFFICES...DECIDED TO GO WITH A DRY EXTENDED FORECAST. THE LACK OF CONFIDENCE IN MODELS PRODUCING QPF IN THE EXTENDED UNDER THE CAP AND THE WORSENING DROUGHT CONDITIONS AIDED IN THIS DECISION. BETTER INTERROGATION WILL BE NEEDED IN LATER RUNS IF EASTERN KENTUCKY IS TO GET MEASURABLE RAIN BUT SOME BETTER SUPPORT ARRIVES THROUGH THE OHIO VALLEY ON THU INTO THU NIGHT THAT MAY PUT DOWN SOME MUCH NEEDED RAIN BUT AT THIS POINT...FELT A DRY FORECAST WOULD BE A BETTER REPRESENTATION. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 1031 AM EDT FRI JUN 29 2012 VFR WILL PREVAIL THROUGH THE PERIOD AS HIGH PRESSURE REMAINS IN CONTROL LOCALLY...WITH LIGHT WLY WINDS AROUND 5 KTS OR LESS. SOME ISOLATED THUNDERSTORMS MAY FORM NORTH OF THE MOUNTAIN PARKWAY THIS AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL MIDNIGHT EDT SATURDAY NIGHT FOR KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...JJ LONG TERM....SHALLENBERGER AVIATION...JJ
Hazardous weather outlook, Jun 29, 2:33 PM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 233 PM EDT FRI JUN 29 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 233 PM EDT FRI JUN 29 2012 ...HEAT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. TEMPERATURES WILL CLIMB TO AROUND 100 DEGREES AGAIN TODAY RESULTING IN VERY LOW RELATIVE HUMIDITY VALUES THIS AFTERNOON. WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN KENTUCKY...THIS WILL CREATE A HEIGHTENED RISK FOR WILDFIRES TO SPREAD RAPIDLY. THERE IS A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM TO FORM LATE THIS AFTERNOON NORTH OF THE MOUNTAIN PARKWAY. IF A STORM FORMS...IT MAY BECOME STRONG AND PRODUCE WIND GUST UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR 100 THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK AS A LARGE RIDGE OF HIGH PRESSURE BUILDS OVER THE COMMONWEALTH. WITH ONGOING DROUGHT CONDITIONS PRESENT ACROSS MOST OF EASTERN KENTUCKY AND LITTLE TO NO RAIN FORECAST THROUGH THE NEXT SEVERAL DAYS...THE ELEVATED THREAT FOR WILDFIRES IS EXPECTED TO CONTINUE THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MB/JJ
In the hours before
Special weather statement, Jun 29, 5:59 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 559 PM EDT FRI JUN 29 2012 KYZ044-050>052-059-060-104-106-292300- MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ELLIOTT-FLEMING-MORGAN- 559 PM EDT FRI JUN 29 2012 ...A LINE OF GUSTY THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 700 PM EDT FRIDAY EVENING... MENIFEE... NORTHEASTERN MONTGOMERY... NORTHERN MORGAN... EXTREME NORTH CENTRAL POWELL... ROWAN... BATH... ELLIOTT AND FLEMING. AT 556 PM EDT...A LINE OF GUSTY THUNDERSTORM WINDS WAS LOCATED ALONG A LINE EXTENDING FROM NEAR FALMOUTH TO MAYSVILLE TO NEAR MANCHESTER OHIO...MOVING SOUTHEAST AT 65 MPH. RESIDENTS IN ADVANCE OF THIS LINE CAN EXPECT GUSTY WINDS OF 40 TO 50 MPH AS THE FRONT MOVES THROUGH...TO BE FOLLOWED BY THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING AND SMALL HAIL. ABE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:40 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 35 min |
| Jun 29, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Montgomery, Morgan, Powell and 1 more | 28 min |
| Jun 29, 7:04 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Martin, Menifee, Morgan and 1 more | 26 min |
| Jun 29, 7:21 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Estill, Jackson, Lee, Owsley and 3 more | 39 min |
| Jun 29, 7:24 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 4 more | 36 min |
| Jun 29, 7:29 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Martin, Morgan | 31 min |
| Jun 29, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Letcher, Perry, Pike | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.